Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 192, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 24, 1998, 10:07 PM CDT for Lincoln County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 10:07 PM CDT (03:07 UTC)
- Expired
- Jun 24, 1998, 11:10 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 10:15 PM CDT | Thunderstorm Wind 52 | Lincoln, KS | |
| Jun 24, 10:15 PM CDT | Thunderstorm Wind 52 | Lincoln, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 24, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1862 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 3050 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 250307 SVRICT KSC105-250410- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1007 PM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS * UNTIL 1110 PM CDT * AT 1004 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM ALONG THE LINCOLN/ELLSWORTH COUNTY LINE NEAR MILE MARKER 271 ON I70.... MOVING TO THE NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTFALL JUANITA BEVERLY THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. OGREN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:37 PM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, Jun 24, 3:37 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 337 PM CDT WED JUN 24 1998 ..SHORT TERM... CHC OF TSTMS THE FIRST QUESTION. CHCS LOOK LWR TDA AS BEST DIFFLUENCE SHIFTS TO SE KS PER ETA AND SFC BNDRY IS FARTHER N AND NOT MUCH CONVERGENCE ON DRYLN IN/NR CWA. ALTHOUGH DEWPTS THERE ARE WELL INTO THE 60S...TEMPS SHUD HOLD IN THE UPR 90S. BOTH MODIFIED AND FCST ETA SOUNDINGS SUG THAT CAP SHUD HOLD. NO APPARENT SFC BNDRY IN SE FOR TRIGGER AND WL KEEP THINGS DRY...FAMOUS LAST WORDS. SOME CONCERN ABT DVLPG CU/AC ACRS XTRM SW KS/SE CO. TRAJECTORY WOULD APPR TO TAKE IT ONLY INTO XTRM NW PORTION OF CWA ANY CHC. WNDS ONCE AGN FLIRTING WITH ADVSY CRITERIA...BUT CONDITIONS HAVE NOT BEEN PERSISTANT OR WDSPD SO WL HOLD OFF ONCE AGN. MIN TEMPS AOA LAST NGTS MINS. MOS APPR TO BE TOO WARM GIVEN WNDS/DEWPTS. HOWERTON ...LONG TERM... STRONG UPPER RIDGE AND HOT/DRY AIR IN THE MID LEVELS SHOULD PRECLUDE PCPN THROUGH SATURDAY. ONLY CHALLENGE THIS PACKAGE IS HOW HOT IT'LL BE. LIKED THE AVN MODEL TEMP PROGS AND MOS NUMBERS...AS IT SEEMS TO HAVE BEEN PRETTY GOOD FOR THE PAST SEVERAL DAYS. AFTER DISCUSSION WITH DDC AND TOP...WE WILL BE ISSUING A HEAT ADVISORY FOR THE ENTIRE CWA THROUGH FRIDAY. 80H TEMPS OF AOA +30C WILL COMBINE WITH SW/DOWNSLOPE SFC FLOW AND DECENT MIXING TO YIELD SEVERAL DAYS OF 105 OR ABOVE HEAT INDICIES. LOOKS LIKE BREEZY CONDITIONS DURING THE OVERNIGHT HOURS SHOULD BE ABLE TO MAINTAIN LOWS AOA 80 AS WELL. NEXT CHANCE FOR PCPN NOT UNTIL LATER ON SUNDAY...OR MORE LIKELY ON MONDAY. APPEARS UPPER RIDGE WILL FLATTEN OVER THE SRN PLAINS BY THEN...ALLOWING COOLER MID LEVEL TEMPS TO PUSH IN. DAVIS FCSTID = 2 ICT 79 102 80 105 / 10 0 0 0 HUT 78 102 80 105 / 10 0 0 0 EWK 79 102 80 105 / 10 0 0 0 EQA 79 102 80 105 / 5 0 0 0 WLD 79 102 80 105 / 5 0 0 0 RSL 77 104 80 106 / 10 0 0 0 GBD 77 104 80 106 / 10 0 0 0 SLN 79 104 80 106 / 10 0 0 0 MPR 78 104 80 106 / 10 0 0 0 CFV 79 100 80 101 / 5 0 0 0 CNU 79 100 80 101 / 5 0 0 0 K88 79 100 80 101 / 5 0 0 0 .ICT...EXCESSIVE HEAT ADVISORY FOR TONIGHT THROUGH FRIDAY FOR ENTIRE CWA...INCLUDING ZONES KSZ032>033...KSZ047>053...KSZ067>072... KSZ082>083...KSZ091>096...KSZ098>100.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:08 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 57 min |
| Jun 24, 7:41 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 64 min |
| Jun 24, 7:58 PM CDT | Flash Flood Warning | ICT | Russell | 4 hr |
| Jun 24, 8:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 55 min |
| Jun 24, 8:04 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 61 min |
| Jun 24, 8:13 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 57 min |
| Jun 24, 8:50 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 60 min |
| Jun 24, 9:12 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 63 min |
| Jun 24, 9:24 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 66 min |
| Jun 24, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 62 min |
| Jun 24, 9:46 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 34 min |
| Jun 24, 10:09 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 46 min |
| Jun 24, 10:18 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.